Rhabdomyolysis precipitated by multitherapy is most frequently described during statin treatment, due to impairment of statin clearance by drugs sharing cytochrome P450 biotransformation pathway. Modulation of membrane transporters for drug efflux, operated by substrates, can also affect drugs' tissue levels. We report rhabdomyolysis in an elderly patient, in multitreatment with different potentially myotoxic medications, taking place seven months after atorvastatin discontinuation. Affected by ischaemic heart disease, arterial hypertension and dementia-related behaviour disturbances, the patient was receiving angiotensin 2-receptor inhibitors, beta-blockers, vasodilators, diuretics, salycilates, allopurinol, proton pump inhibitors, antipsychotics and antidepressants. He had taken atorvastatin for 14 years, with constantly normal creatine-kinase plasma levels. Two months after addition of the antianginal drug ranolazine, creatine-kinase mildly increased and atorvastatin was withdrawn. Nonetheless, creatine-kinase progressively rose, with severe weakness and rhabdomyolysis developing seven months later. Muscle biopsy showed a necrotizing myopathy with no inflammation or autoimmune changes. After ranolazine withdrawal, creatine-kinase and myoglobin returned to normal levels and strength was restored. Several psychotropic and cardiovascular medications prescribed to the patient share either cytochrome P450 biotransformation and permeability-glycoprotein efflux transport. In the event of cardiovascular/neuropsychiatric polypharmacy in geriatric patients, the risk of muscle severe adverse effects from pharmacokinetic drug–drug interaction should be considered beyond the direct myotoxicity of statins.
|Titolo:||Rhabdomyolysis in an elderly multitreated patient: multiple drug interactions after statin withdrawal.|
|Rivista:||JOURNAL OF THE NEUROLOGICAL SCIENCES|
|Citazione:||Ginanneschi, F., Volpi, N., Giannini, F., Rocchi, R., Donati, D., Agliano', M., et al. (2014). Rhabdomyolysis in an elderly multitreated patient: multiple drug interactions after statin withdrawal. JOURNAL OF THE NEUROLOGICAL SCIENCES, 336(1-2), 284-287.|
|Appare nelle tipologie:||1.1 Articolo in rivista|
File in questo prodotto: